Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 1, NWS Fort Worth, TX

March 14, 2024Collin County, Denton County, Texas

NWS Fort Worth, TX issued this tornado warning at Mar 14, 2024, 6:46 PM CDT for Collin County, Denton County, Texas. It was in force for 29 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 6:46 PM CDT (23:46 UTC)
Expired
Mar 14, 2024, 7:15 PM CDT
In force
29 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Collin County, TX, Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 78 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 6:50 PM CDTHAIL 1.752 Wnw Frisco, TX
Mar 14, 6:50 PM CDTHAIL 2.53 Ne Hackberry, TXDelayed report: tennis ball hail at El Dorado Parkway and FM 423 in Frisco.
Mar 14, 6:55 PM CDTHAIL 1.25Little Elm, TX
Mar 14, 7:00 PM CDTHAIL 23 Ne Hackberry, TX
Mar 14, 7:03 PM CDTTORNADO3 N Frisco, TXSocial media video of tornado near UNT-Frisco.
Mar 14, 7:10 PM CDTTSTM WND DMGProsper, TXReport from social media: portion of sheet-metal roof removed from strip mall and blown into the road (N. Preston Rd. and Hickory Creek Dr.).
Mar 14, 7:21 PM CDTHAIL 1.754 Ne Prosper, TXReport from mPING: Golf Ball (1.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2430 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

493 
WFUS54 KFWD 142346
TORFWD
TXC085-121-150015-
/O.NEW.KFWD.TO.W.0001.240314T2346Z-240315T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
646 PM CDT Thu Mar 14 2024

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  East central Denton County in north central Texas...
  West central Collin County in north central Texas...

* Until 715 PM CDT.

* At 645 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Hackberry, or near Lake Lewisville, moving
  northeast at 30 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Frisco, Little Elm, and Prosper around 650 PM CDT.
  McKinney around 655 PM CDT.
  Celina around 700 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Lewisville Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3310 9696 3313 9697 3321 9693 3332 9675
      3314 9664
TIME...MOT...LOC 2345Z 234DEG 24KT 3315 9690 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Stalley
2 follow-up statements
923 
WWUS54 KFWD 150003
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
703 PM CDT Thu Mar 14 2024

TXC121-150013-
/O.CAN.KFWD.TO.W.0001.000000T0000Z-240315T0015Z/
Denton TX-
703 PM CDT Thu Mar 14 2024

...THE TORNADO WARNING FOR EAST CENTRAL DENTON COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Texas.

&&

LAT...LON 3314 9664 3312 9684 3327 9684 3332 9675
TIME...MOT...LOC 0003Z 242DEG 23KT 3322 9678 

$$

TXC085-150015-
/O.CON.KFWD.TO.W.0001.000000T0000Z-240315T0015Z/
Collin TX-
703 PM CDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WEST
CENTRAL COLLIN COUNTY...

At 703 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Prosper, or near Frisco, moving northeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  McKinney, Prosper, and Celina around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3314 9664 3312 9684 3327 9684 3332 9675
TIME...MOT...LOC 0003Z 242DEG 23KT 3322 9678 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Stalley
631 
WWUS54 KFWD 150013
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
713 PM CDT Thu Mar 14 2024

TXC085-150022-
/O.EXP.KFWD.TO.W.0001.000000T0000Z-240315T0015Z/
Collin TX-
713 PM CDT Thu Mar 14 2024

...THE TORNADO WARNING FOR WEST CENTRAL COLLIN COUNTY WILL EXPIRE AT
715 PM CDT...

The rotation associated with the storm that prompted the Tornado
Warning has weakened, and no longer appears capable of producing a
tornado. Therefore the Tornado Warning will be allowed to expire.
However large hail and strong wind gusts winds are still possible 
with this thunderstorm. A Severe Thunderstorm Warning remains in 
effect for Northern Collin County.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Texas.

&&

LAT...LON 3314 9664 3312 9684 3327 9684 3332 9675
TIME...MOT...LOC 0012Z 234DEG 24KT 3325 9673 

$$

Stalley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Mar 14, 3:40 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 14, 3:40 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
340 PM CDT Thu Mar 14 2024

...New Long Term...

.SHORT TERM... /Issued 137 PM CDT Thu Mar 14 2024/
Today through Friday Afternoon/

As of this writing, showers and storms have formed along a dryline
just west of our Big Country counties. convection will remain
possible in the northwest as the dryline continues to move
eastward. Large hail and damaging winds remain the main threats.

Uncertainty remains on whether or not early afternoon storms will
fire up out near the dryline when it reaches closer as it moves
further into the region, as continued mesoscale lift will be
needed to completely erode the 850mb warm nose. Though continuing
to scatter, any lingering clouds atop our western counties will
play a factor in daytime heating and destabilization. Current
ACARS soundings show that the cap over DFW is still there, but has
significantly eroded since the 12Z RAOB. This conditionality will
keep rain chances closer to the I-35 low, as most guidance does
not have storms forming until late afternoon. As such, will
continue to advertise a low isolated chance for storms. If a
parcel of air were able to overcome the cap and produce a storm,
large hail and damaging winds are the main threats.

The main show for today will likely take place late this afternoon
into this evening. As of current guidance, most CAMs are favoring a
later bloom of convection near the I-35 corridor around 5-6 PM this
evening. The locations that have the best chance to observe severe
weather are generally near and east of a Gainesville-Waco-Athens
curve, where HREF guidance shows the majority of members
initializing convection. Forecast soundings indicate a free-
convecting atmosphere with abundant CAPE, deep layer shear, and
steep mid-level lapse rates between 8-9 degrees. This environment
will promote severe storms capable of primarily large hail and
damaging wind gusts. A tertiary tornado threat will be present and
cannot be discounted, especially in the northeast (near/east
I-35, north I-20), where SPC currently has a 5-10% risk. Over the
afternoon and evening, storms will move northeast.

Meanwhile well to our north, a shortwave disturbance will move to
the northeast, sending its attendant cold front southward through
the Central Plains. Currently, the front is draped across Southern
Colorado and Kansas, and will continue to slowly move towards the
Red River today. The front will eventually reach the Red River
around 11PM-12AM, becoming a mesoscale focus for additional
shower and storms tonight. Best chances for precipitation
will be in the East/northeast overnight into Friday morning, with
large hail and damaging winds the main threats and a tertiary
tornado threat.

A shortwave disturbance will transit around the quasi-stationary
cut-off low over the Desert Southwest, increasing isentropic
ascent overtop the post-frontal airmass and allowing for morning
SW-NE moving clusters. The front will end up slowing as it moves
across Central Texas, eventually stalling just south of our CWA
border by Friday afternoon. This boundary will become a focus for
afternoon storm development across Central and South Texas. There
is a severe threat with the afternoon activity, but the location
heavily depends on the location of the front. Nonetheless, hail
and damaging winds will be the main threats.

Prater

&&

.LONG TERM... /NEW/
/This Weekend Through Next Week/

An upstream cut-off low over the Desert Southwest will maintain
unsettled weather until its eventual ejection through the Southern
Plains late next week. While the bulk of the rainfall will be
through this weekend, unseasonably cloudy conditions and periodic
rain chances will persist next week.

After a series of sunny and pleasant weekends, the final weekend
of astronomical winter won't be the best for outdoor activities.
Saturday will be quite wet as overrunning moisture feeds a passing
disturbance. Widespread showers and embedded storms will spread
southwest to northeast across the region during the daylight hours
and into Saturday evening. Adequate cell motion will limit
residence time, but positive precipitable water anomalies will
enhance precipitation efficiency. Rainfall totals Saturday are not
expected to be extraordinary, but following previous rounds of
heavy rainfall on Thursday and Friday, some flooding issues could
arise.

A reinforcing front will arrive on Sunday, providing yet another
chance for showers and storms. The dry advection will invade from
the northeast, keeping the better rain chances from the Big
Country into Central Texas. A lone rain-free day will follow on
Monday during which the sun should re-emerge. Rain chances will
steadily increase thereafter, culminating on Thursday when the
decaying trough upstream finally ejects, tracking directly
overhead.

25

&&

.AVIATION... /Issued 137 PM CDT Thu Mar 14 2024/
/18Z TAFs/

Clouds will continue to scatter out over the afternoon hours at
all TAF sites. DAL and GKY remain MVFR and will scatter out in the
next hour or so, while ACT will remain a bit more entrenched.

Scattered showers and storms will be on and off in the vicinity of
the TAF sites over the next 24-30 hours, with the best chances for
on-station impacts generally between 01-05Z for D10. Expect
poor conditions and increased winds and gusts if a storm goes over
the airport.

A front will move through and provide additional rain chances late
tonight. The front will shift winds to the north at D10 around 06Z
and ACT around 08Z.

MVFR cigs will return to ACT around 05Z and possibly DFW around
09Z in the early morning hours along with additional VCTS. While
the cigs will be temporary at D10, MVFR will stick around through
the end of the period for ACT.

Prater

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  68  52  67  55 /  80  50  20  50  40
Waco                62  70  56  66  58 /  70  80  30  60  50
Paris               57  67  50  68  53 /  90  20  10  20  30
Denton              54  66  48  66  51 /  70  40  10  50  30
McKinney            56  67  50  67  53 /  80  40  20  40  40
Dallas              59  68  53  67  56 /  80  50  20  50  40
Terrell             59  68  53  67  55 /  80  50  20  40  50
Corsicana           64  72  57  69  59 /  80  70  30  50  60
Temple              63  73  55  67  57 /  70  80  30  70  60
Mineral Wells       54  68  49  64  51 /  50  60  20  60  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 14, 12:43 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1243 PM CDT Thu Mar 14 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1243 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered to numerous showers and thunderstorms, some strong to
severe, are expected this afternoon and evening. Large hail and
damaging wind gusts are the primary threats, but isolated tornadoes
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Multiple rounds of showers and thunderstorms expected Friday through
the upcoming weekend. A few strong or severe thunderstorms will be
possible Friday afternoon across Central Texas. These storms will be
capable of producing large hail and gusty downburst winds.

Multiple rounds of heavy rain, especially those that occur in areas
that saw considerable rainfall in recent days, could also reaggravate
flooding issues.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 14, 6:25 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
625 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Hail             1 N Argyle              33.12N 97.18W
03/14/2024  M2.50 inch       Denton             TX   Trained Spotter

&&

MB
Local storm report, Mar 14, 6:29 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
629 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Hail             Highland Village        33.09N 97.06W
03/14/2024  M2.00 inch       Denton             TX   Amateur Radio

&&

MB
Local storm report, Mar 14, 6:31 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
631 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Hail             1 E Copper Canyon       33.10N 97.08W
03/14/2024  E1.50 inch       Denton             TX   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&
Local storm report, Mar 14, 6:33 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
633 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             1 S Corinth             33.12N 97.06W
03/14/2024  M2.00 inch       Denton             TX   Amateur Radio

            2 inch diameter hail in Hickory Creek.

&&

MB
Local storm report, Mar 14, 6:35 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
635 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Hail             1 SE Lake Dallas        33.12N 97.02W
03/14/2024  M1.50 inch       Denton             TX   Amateur Radio

&&

MB
Local storm report, Mar 14, 6:39 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
639 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             1 E Double Oak          33.06N 97.09W
03/14/2024  E2.00 inch       Denton             TX   Broadcast Media

&&

MB

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:48 PM CDTSevere Thunderstorm WarningFWDMontague37 min
Mar 14, 5:34 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant56 min
Mar 14, 6:12 PM CDTSevere Thunderstorm Warning Destructive damage threatFWDCollin, Denton63 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.